Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, June 2, 2019

June 2, 2019 · NWS CTP · 3 events in 3 counties and zones

Scattered thunderstorms drifted northeastward into south-central Pennsylvania, well ahead of an approaching cold front, during the late afternoon and early evening of June 2, 2019. Although it was a relatively low-CAPE, low-shear environment, a few of the storms were able to produce wind damage and quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms drifted northeastward into south-central Pennsylvania, well ahead of an approaching cold front, during the late afternoon and early evening of June 2, 2019. Although it was a relatively low-CAPE, low-shear environment, a few of the storms were able to produce wind damage and quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 2, 2:16 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 2, 2:16 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
316 PM EDT Sun Jun 2 2019

.SYNOPSIS...
A strong frontal system will bring drier and much cooler weather
to the region. The first half of this week will be dry and
unseasonably cool. The second half of the week will warm up with
chances for showers and thunderstorms returning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1820Z Radar shows scattered showers forming across central PA.
An isolated thunderstorm is glancing the far southwestern corner
of the Alleghenies. Expect showers and storms to increase in
intensity through the second half of the afternoon and through
the early evening hours. The front is driving into western PA
with the best forcing south of the Mason Dixon. However the best
heating, along with the highest dewpoints has been through the
Lower Susq. So expect that region to have the best chance for
showers and thunderstorms. Hence why a slight risk for the
eastern portion of the central PA remains in a slight risk. CAPE
is fairly marginal, but around 700 J/kg so should be enough to
spark a storm. the issue with forming significant storms is the
weak shear. The main threats are wind and hail. Some heavy rain
is possible in the east, so there is a small chc of excessive
rain as well.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Any thunderstorms should weaken shortly after sunset.
Dry air spreads across all the area overnight with dewpoints in
the 30s over about half of the area by morning. Some clouds do
come back into the NW and wind is at least 5 MPH and increases
through the night, so frost is unlikely. Mins should be in the
l50s SE and just into the 30s in the coolest places of the NW.

Maxes on Monday will be well below normal, by about 17-18 degs
in the NW and around 10 degs in the SE. The dense air will rush
in and make gusts into the 20s. Plenty of sunshine to be had.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
*Unseasonably cold and less humid air Monday night and Tuesday.
*Frost possible across north central PA early Tuesday morning.
*Unsettled pattern returns Wed-Sun with daily chances for
 showers or thunderstorms.

Monday night the upper trough axis moves to our east leaving
central PA in a dry northwest flow with a surface high center to
our west over Ohio and Southwest PA sinking southeast into West
Virginia. Frost will depend on winds cutting off at the boundary
layer to develop an inversion and a lack of cirrus. Expect
minimum temps in the northern tier to drop into the mid 30s.

By Tuesday afternoon we will be back into a warming pattern.
Some showers and thunderstorms north of a warm front over the
Great Lakes area may move southeast into the northern tier late
in the day. Chances for showers and thunderstorms will move
across central PA Wednesday and Thursday triggered by weak short
waves. Models differ on timing.

Drier weather possible across the north Friday and Saturday with
a surface high building into Central NY. A storm system over the
upper Mississippi Valley has a warm front east across VA. This
may push far enough north to bring a chance of showers or
thunderstorms across southcentral PA.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers continue to form across the region. Generally VFR cigs
and vsbys continue. However IFR cigs continue at BFD. These
should continue this afternoon. MVFR cigs have formed at JST due
to the low level flow. Expect periods of IFR in TSRA late this
afternoon and early evening. Best chances for this will be the
Eastern TAF sites.

A second wave of showers/isolated tstms possible early evening.
However most convection should be over shortly after sunset,
exiting the SE by 01z.

Dry air spreads across the area tonight with enough wind to
preclude any cig/fog restrictions from developing, keeping
entire area VFR. Some clouds impact the northern mountains on
Mon, but overall a VFR day in store as winds pick up to 10-15
mph with gusts to 20-25 mph before diminishing Mon eve.

.Outlook...

Mon-Tue...No sig wx.

Wed-Thu...Cig restrictions poss NW. Sct showers/t-storms bring
local restrictions areawide.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Ceru
SHORT TERM...Dangelo/Ceru
LONG TERM...Watson/Steinbugl
AVIATION...Ceru/RXR
Hazardous weather outlook, Jun 2, 2:40 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
340 PM EDT Sun Jun 2 2019

PAZ004>006-010-011-037-031945-
Warren-McKean-Potter-Elk-Cameron-Tioga-
340 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033-034-041-042-045-046-049>053-056>059-063-
031945-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
340 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ035-036-064>066-031945-
Fulton-Franklin-Adams-York-Lancaster-
340 PM EDT Sun Jun 2 2019

...SEVERE THUNDERSTORM WATCH 318 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 2, 10:11 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1111 AM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HEAVY RAIN       RUSSELL                 41.92N  79.14W
06/02/2019  M1.13 INCH       WARREN             PA   SOCIAL MEDIA

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1901428

TYBURSKI
Local storm report, Jun 2, 12:14 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
114 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     WARREN                  41.84N  79.14W
06/01/2019                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1901429

TRAVIS
Local storm report, Jun 2, 12:21 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SE ALLEGHENY SPRINGS  41.82N  79.29W
06/01/2019                   WARREN             PA   911 CALL CENTER

            6 TREES DOWN ON DUNNS EDDY RD.

&&

EVENT NUMBER CTP1901430

TRAVIS
Local storm report, Jun 2, 12:25 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     COLUMBUS                41.95N  79.58W
06/01/2019                   WARREN             PA   911 CALL CENTER

            TREES DOWN ON PLANK RD.

&&

EVENT NUMBER CTP1901431

TRAVIS
Local storm report, Jun 2, 12:27 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     COLUMBUS                41.95N  79.58W
06/01/2019                   WARREN             PA   911 CALL CENTER

            TREE DOWN ON MOBILE HOME

&&

EVENT NUMBER CTP1901432

TRAVIS
Local storm report, Jun 2, 12:28 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
128 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SE ALLEGHENY SPRINGS  41.82N  79.29W
06/01/2019                   WARREN             PA   911 CALL CENTER

            6 TREES DOWN ON DUNNS EDDY RD.

0640 PM     TSTM WND DMG     COLUMBUS                41.95N  79.58W
06/01/2019                   WARREN             PA   911 CALL CENTER

            TREES DOWN ON PLANK RD.

0640 PM     TSTM WND DMG     COLUMBUS                41.95N  79.58W
06/01/2019                   WARREN             PA   911 CALL CENTER

            TREE DOWN ON MOBILE HOME

0645 PM     TSTM WND DMG     WARREN                  41.84N  79.14W
06/01/2019                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

1110 AM     HEAVY RAIN       RUSSELL                 41.92N  79.14W
06/02/2019  M1.13 INCH       WARREN             PA   SOCIAL MEDIA

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1901430 CTP1901431 CTP1901432 CTP1901429 CTP1901428

TRAVIS

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 2, 3:14 PM EST
Where
Franklin County, 3.18 mi E of Sylvan
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.752, -77.970

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Shimpstown Road south of Mercersburg.

Thunderstorm Wind, Adams

When
June 2, 3:50 PM EST
Where
Adams County, 1.27 mi ENE of Fairfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.760, -77.330

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a road southeast of Fairfield that was cleared by the volunteer fire department.

Hail, Lancaster

When
June 2, 5:03 PM EST
Where
Lancaster County, 0.87 mi NW of Lampeter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -76.240

A severe thunderstorm produced quarter-sized hail in Lampeter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837358, 837359, 837357.